MAUDE Adverse Event Report: TERUMO BCT TRIMA ACCEL; TRIMA ACCEL AUTORBC, PLASMA SET

TERUMO BCT TRIMA ACCEL; TRIMA ACCEL AUTORBC, PLASMA SET
Catalog Number 4825202
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hemolysis (1886)
Date of Event 07/23/2025
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that during a double red blood cell procedure (automated 2rbc) hemolysis was observed after midway line switch (after bag 1 was filled, after line 2 collected some blood).It was noticed in the tubing line/reservoir.No clots were observed in the channel or channel lines.Another technician responded to an alarm, but per the customer it was unclear which alarm number prompted them to check; it was shortly after the lines were switched to collect the second bag.They noticed the reservoir contained separated plasma and red cells towards the bottom of the reservoir.Upon return to the donor, it was noticed there was settled red cells at the bottom of the return line and a "stripey" pattern of fluids returning to the donor.Seeing "clumped" red cells.They ended the donation immediately as it seemed more like hemolysis than red cell spillover.No hemolysis testing was performed.The plasma color was yellow in the reservoir, light pink/orange in the line but it mostly looked separated.No medical intervention was required for this event.Full patient id: (b)(6) the collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Investigation: per the customer, the donor apparently also had an issue with his last donation; it seemed like the needle was fine and flowing in the sample pouch without issues, but the machine could not get a unit.The run data file (rdf) was analyzed for this event.Analysis shows trima was operating as intended during the procedure.Specifically, the level sensor signals were within expected range during the rbc collection and there were no other indicators of something amiss with the reservoir.The operator noted rbcs at the bottom of the reservoir with mostly plasma, which is typical for rbc collection as the only product being returned during rbc collection is plasma.The settled rbcs could be attributed to cells being present in the filter at the bottom of the filter.Additionally, the reported color of the plasma was yellow and that the rbcs in the return line were 'stripey' typically due to the predominant amount of plasma being returned and the 'stripes' being the small amounts of rbcs being returned from the residual volume in the reservoir and line.There were no alerts during the first rbc unit and roughly 5 minutes after the drbc split notification (prompting the operator to change clamps on the rbc bags) was when the draw pressure low alert was thrown by the trima device.At this point, the operator did press the pause button and then shortly after continuing, pressed the air block recovery button.However, less than a minute later the operator pressed the stop button and ended the collection.Again, the signals in the rdf indicate normal trima operation and the alerts were raised appropriately based on the pressure at the time.When the system transitioned to the auto as3 addition portion, the high pressure alert occurred very early in the process.As this is mostly manual opening/closing of the lines as dictated on the trima display, it is unclear what specifically may have caused the alert, but trima displayed the alarm based on the cps reading appropriately.Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: per the customer, the donor apparently also had an issue with his last donation; it seemed like the needle was fine and flowing in the sample pouch without issues, but the machine could not get a unit.The run data file (rdf) was analyzed for this event.Analysis shows trima was operating as intended during the procedure.Specifically, the level sensor signals were within expected range during the rbc collection and there were no other indicators of something amiss with the reservoir.The operator noted rbcs at the bottom of the reservoir with mostly plasma, which is typical for rbc collection as the only product being returned during rbc collection is plasma.The settled rbcs could be attributed to cells being present in the filter at the bottom of the filter.Additionally, the reported color of the plasma was yellow and that the rbcs in the return line were 'stripey' typically due to the predominant amount of plasma being returned and the 'stripes' being the small amounts of rbcs being returned from the residual volume in the reservoir and line.There were no alerts during the first rbc unit and roughly 5 minutes after the drbc split notification (prompting the operator to change clamps on the rbc bags) was when the draw pressure low alert was thrown by the trima device.At this point, the operator did press the pause button and then shortly after continuing, pressed the air block recovery button.However, less than a minute later the operator pressed the stop button and ended the collection.Again, the signals in the rdf indicate normal trima operation and the alerts were raised appropriately based on the pressure at the time.When the system transitioned to the auto as3 addition portion, the high pressure alert occurred very early in the process.As this is mostly manual opening/closing of the lines as dictated on the trima display, it is unclear what specifically may have caused the alert, but trima displayed the alarm based on the cps reading appropriately.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a double red blood cell procedure (automated 2rbc) hemolysis was observed after midway line switch (after bag 1 was filled, after line 2 collected some blood).It was noticed in the tubing line/reservoir.No clots were observed in the channel or channel lines.Another technician responded to an alarm, but per the customer it was unclear which alarm number prompted them to check; it was shortly after the lines were switched to collect the second bag.They noticed the reservoir contained separated plasma and red cells towards the bottom of the reservoir.Upon return to the donor, it was noticed there was settled red cells at the bottom of the return line and a "stripey" pattern of fluids returning to the donor.Seeing "clumped" red cells.They ended the donation immediately as it seemed more like hemolysis than red cell spillover.No hemolysis testing was performed.The plasma color was yellow in the reservoir, light pink/orange in the line but it mostly looked separated.No medical intervention was required for this event.Full patient id - (b)(6) the collection set is not available for return because it was discarded by the customer.
 
Event or Problem Description
The customer reported that during a double red blood cell procedure (automated 2rbc) hemolysis was observed after midway line switch (after bag 1 was filled, after line 2 collected some blood).It was noticed in the tubing line/reservoir.No clots were observed in the channel or channel lines.Another technician responded to an alarm, but per the customer it was unclear which alarm number prompted them to check; it was shortly after the lines were switched to collect the second bag.They noticed the reservoir contained separated plasma and red cells towards the bottom of the reservoir.Upon return to the donor, it was noticed there was settled red cells at the bottom of the return line and a "stripey" pattern of fluids returning to the donor.Seeing "clumped" red cells.They ended the donation immediately as it seemed more like hemolysis than red cell spillover.No hemolysis testing was performed.While hemolysis testing was not performed, rbcs did separate and settle at the bottom of tubing line when rested.The customer also reported that the plasma was yellow in the reservoir, light pink/orange in the line but it mostly looked separated.Acda and saline were attached, as-3 was attached but discontinued almost immediately after connection per the machine instructions.Single bag prompted for as-3 was connected but not cracked at the screen with clamp instructions, it was then cracked after the screen prompted but a high-pressure alarm was displayed immediately.The additive solution had to be ended.No medical intervention was required for this event.Full patient id -(b)(6).The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, d.4, h.1, h.6 and h.11.Investigation: per the customer, the donor apparently also had an issue with his last donation; it seemed like the needle was fine and flowing in the sample pouch without issues, but the machine could not get a unit.The run data file (rdf) was analyzed for this event.Analysis shows trima was operating as intended during the procedure.Specifically, the level sensor signals were within expected range during the rbc collection and there were no other indicators of something amiss with the reservoir.The operator noted rbcs at the bottom of the reservoir with mostly plasma, which is typical for rbc collection as the only product being returned during rbc collection is plasma.The settled rbcs could be attributed to cells being present in the filter at the bottom of the filter.Additionally, the reported color of the plasma was yellow and that the rbcs in the return line were 'stripey' typically due to the predominant amount of plasma being returned and the 'stripes' being the small amounts of rbcs being returned from the residual volume in the reservoir and line.There were no alerts during the first rbc unit and roughly 5 minutes after the drbc split notification (prompting the operator to change clamps on the rbc bags) was when the draw pressure low alert was thrown by the trima device.At this point, the operator did press the pause button and then shortly after continuing, pressed the air block recovery button.However, less than a minute later the operator pressed the stop button and ended the collection.Again, the signals in the rdf indicate normal trima operation and the alerts were raised appropriately based on the pressure at the time.When the system transitioned to the auto as3 addition portion, the high pressure alert occurred very early in the process.As this is mostly manual opening/closing of the lines as dictated on the trima display, it is unclear what specifically may have caused the alert, but trima displayed the alarm based on the cps reading appropriately.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found zero reports for similar issues on this lot.Root cause: a root cause assessment was performed for this complaint.Dlog analysis shows trima was operating as intended during the procedure.Specifically, the level sensor signals were within expected range during the rbc collection and there were no other indicators of something amiss with the reservoir.The operator noted rbcs at the bottom of the reservoir with mostly plasma, which is typical for rbc collection as the only product being returned during rbc collection is plasma.The settled rbcs could be attributed to cells being present in the filter at the bottom of the filter.Additionally, the reported color of the plasma was yellow and that the rbcs in the return line were 'stripey' typically due to the predominant amount of plasma being returned and the 'stripes' being the small amounts of rbcs being returned from the residual volume in the reservoir and line.There were no alerts during the first rbc unit and roughly 5 minutes after the drbc split notification (prompting the operator to change clamps on the rbc bags) was when the draw pressure low alert was signaled by the trima device.At this point, the operator pressed the pause button and then shortly after continuing, pressed the air block recovery button.However, less than a minute later the operator pressed the stop button and ended the collection.The signals in the rdf indicate normal trima operation and the alerts were raised appropriately based on the pressure at the time.When the system transitioned to the auto as3 addition portion, the high-pressure alert occurred very early in the process.As this is mostly manual opening/closing of the lines as dictated on the trima display, it is unclear what specifically may have caused the alert, but trima displayed the alarm based on the cps reading appropriately.Based on the clinical findings, a definitive root cause for hemolysis could not be determined but it is likely due to one or a combination of the possible causes listed below: donor¿s blood physiology kinked inlet line resulting in rbcs exposed to pressure drop in inlet line.Return needle inner diameter not compatible with return line resulting in rbcs exposed to pressure drop.Inlet pressure sensor (ips) incorrectly measures pressure in inlet line due to component deterioration damage or sensor calibration.

Brand Name
TRIMA ACCEL
Common Device Name
TRIMA ACCEL AUTORBC, PLASMA SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key22806935
Report Number1722028-2025-00183
Device Sequence Number18407898
Product Code GKT
UDI-Device Identifier05020583825208
UDI-Public05020583825208
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
BK190332
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number4825202
Device Lot Number2501311242
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/23/2025
Supplement Date Received by Manufacturer08/20/2025
11/26/2025
Initial Report FDA Received Date08/14/2025
Supplement Report FDA Received Date09/08/2025
12/09/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/31/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age67 YR
Patient SexMale